Health & Family

People’s Pharmacy: Was suicide triggered by pain medicine?

Q. My boyfriend was prescribed gabapentin for diabetic neuropathy. While taking it, he became withdrawn. One evening, he left the house without my knowledge and went to the hospital. There they prescribed sertraline for depression and gave him an appointment for counseling the following Monday. He committed suicide Saturday morning. Had I been told by his doctor that this might be a side effect of gabapentin, I could have done something to prevent his death.

A. The Food and Drug Administration issued a warning in 2008 that gabapentin (Neurontin) could lead to depression and suicidal thoughts or behavior. Adding sertraline (Zoloft) might have made matters worse. It also comes with a warning about suicide in young adults. The FDA recommends that prescribers alert patients and their families of the suicide risk so that patients can be closely observed for changes in thoughts or behavior.

Many health professionals are skeptical that drugs like gabapentin or sertraline increase the possibility of suicide. This might explain why you and your boyfriend were not warned that he might begin to feel suicidal. It is tragic that neither of you were informed about this risk.

Hypothyroidism

Q. I was on levothyroxine (Synthroid) for more than 20 years, from my early 40s to mid-60s. As I got into my late 50s, I assumed the constant pain in my joints was from old athletic injuries or arthritis. A naturopathic doctor suggested switching to Armour Thyroid instead of levothyroxine. Within six weeks, the joint pain was gone, and my energy level went up. I had a constant struggle convincing my primary-care doctor to prescribe the natural treatment, though. Why don’t doctors know more about this?

A. Most physicians have been taught that levothyroxine (T4) is the best way to treat hypothyroidism. But T4 is inactive and must be converted in the body to T3, which does the work of thyroid hormone.

Some people don’t convert T4 to T3 efficiently. Experts estimate that this genetic variability affects at least 12 percent of the population (Journal of Clinical Endocrinology and Metabolism, March 2015).

Side effects of Xifaxan

Q. Recently, my doctor prescribed Xifaxan for IBS-D. When I picked up my prescription and learned about all the side effects, particularly death and the fact that this drug could cause diarrhea weeks or months after taking it, I refused to take the drug. After suffering with this condition for years, I am now wondering if I made the right decision.

A. Xifaxan (pronounced zi-FAX-an) is being heavily advertised for irritable bowel syndrome with diarrhea (IBS-D). This antibiotic (rifaximin) can cause side effects such as nausea and liver-enzyme elevation.

Because it changes the balance of bacteria in the digestive tract, it can result in Clostridium difficile overgrowth. This might well lead to hard-to-control diarrhea. C. diff colitis sometimes leads to death. We can’t say if you made the right decision, but we can’t fault you for being cautious.

Joe and Teresa Graedon: www.peoplespharmacy.com

  Comments